Ingestion of organophosphate compounds presents a significant risk to patients and the health care professionals. Organophosphate poisoning can cause permanent damage it may even result in death (Curtis, Ramsden, Friendship, 2007).
Patients who intentionally self harm with the ingestion of organophosphates are usually severely poisoned compared to those who accidently or have occupational exposures.This paper will discuss the case study of Joe (a fictitious name will be used for the purpose of this case study), the pathophysiology to a cellular level relating signs, symptoms and initial collaborative management in relation to the case study outlined in appendix one. Organophosphate poisoning essentially affects transmission of impulses at the neuromuscular junction (Porth, 2002). Transmission of impulses at the neuromuscular junction is mediated by the release of the neurotransmitter actycholine at pre- and post ganglionic parasympathetic, and pre- ganglionic sympathetic and somatic nerves (Murray, Daly, Little, Cadogan, 2007).Acetylcholine binds to specific receptors of the end plate region of the muscle fiber surface resulting in muscle contraction.
Porth states studies “suggest there are more than one million binding sites per motor end-plate”. Acetylcholine Active for only a brief period of the action potential that then generates innervation of the muscle cell. Some of the neurotransmitter diffuses from the synapse; the transmitter that remains is inactivated by an enzyme called acetylchollinesterase.
The enzyme splits the acetylcholine molecule into choline and acetic acid. The choline is reused in the synthesis of acetylcholine in the nerve terminal.The rapid inactivation of acetylcholine allows repeated muscle contraction and contractile force. Organophosphates inhibit acetylcholinesterase enzymes (AChE), cholinergic syndrome occurs when there is an increase acetycholine (Ach) concentration at the central and peripheral muscarinic and nicotinic receptor sites (Murray et al, 2007). The affect of increased ACh on the central nervous system and autonomic nervous system are wide spread. Irreversible loss of the alkyl side chain and the permanent binding of the organophosphate (“ageing”) stops the reactivation of the AChE by the antidote, Praladoxime (Murray et al, 2007).
Joe has been bought into the Emergency Department by Ambulance from home. An empty bottle was found on his person, organophosphate “dimethoate”. On arrival Joe smells of a pungent chemical odor. Dimethoate is formulated with hydrocarbon, which are the source of the pungent odor. Joe has a risk assessment done on arrival by a senior toxicologist. A deliberate self- poisoning by ingestion will produce a life threatening toxicity. Staff don universal precautions.
Staff are aware that the hydrocarbons do not directly cause toxicity, though may cause dizziness or headaches (Murray et al, 2007), staff will be rotated according to their tolerance.Joe clothes are removed to remove any excess chemical left on clothing as further absorption may be through Joe’s skin. Decontamination should not delay resuscitation. Muscarinic effects are significant for Joe on arrival. Joe has significant lacrimation, salivation (drooling), and bronchorrhea. Stimulation of the receptors on bronchioloes which produce bronchoconstriction and increases mucus secretion (Gailbraith, Bullock, Manias, 2001).
On auscultation Joe has crackles to his left and right lung lobes. Fluid in the alveoli will impede oxygen and gas exchange (Porth, 2002). This would contribute to Joe’s labored breathing.Joe,s Spo2 levels are decreased at 93% on room air, respiratory distress would contribute these symptoms. Muscarinic symptoms may also include Diarrhoea, urination, miosis, emesis and less commonly bradycardia and hypotension. Joe is tachycardic on arrival. Nicotinic effects on the cardio vascular system occur as stimulation of the adrenal medulla will trigger the release of adrenaline and noradrenalin and the sympathetic nervous stimulation will cause tachycardia, it will also increase blood pressure which would be indicated by Joe’s blood pressure is on the upper limits of normal (Gailbraith et al, 2001).
Joe is able to sit at 90? and is able to support his head and airway. Nicotinic side effect may include tremor, weakness, and respiratory muscle paralysis. Time of ingestion is important.
Symptoms of organophosphate poisoning may be within minutes of ingestion some may take hours, or there may be irreversible effects from prolonged intervention (Porth, 2002). Joe’s initial GCS is 13, central nervous system changes are evident by Joe’s confusion (Singh & Sharma, 2000). The binding of the organophosphate compound to the AChE inhibits it normal action.The bond may take hours or weeks to break off, a process known as aging. The net result from this is an accumulation of Ach at the cholinergic nerve endings. Singh discusses a mixture of muscurinic effects resulting from excitation of postganglionic parasympathetic activity, nicotinic effects resulting from the accumulation of Ach at neuromuscular junctions and consequent depolarization and CNS effects causing initial excitation and subsequent inhibition of CNS activity.
Joe is non compliant to oxygen therapy his SPo2 is 93% on room air, hypoxia may also contribute to confusion (Murray et al, 2007).Enroute Joe vomited; Emesis is a muscarinic side effect. Gailbraith states that gastrointestinal response to stimulation of the receptors will increase gastric secretions and peristalsis this produces the symptoms of hypersalivation, nausea and vomiting. Initial management for Joe will be to manage cholinergic syndrome, hydration, cardiac monitoring, and neurological monitoring.
On arrival two wide bore cannula were inserted into Joe’s left and right cubital fossa, this allows intravenous access, and initial bloods to be taken and sent for pathologies.Joe’s manifested clinical signs of organophosphate ingestion, with textbook features of cholinergic syndrome. Atropine is the drug of choice. Atropine is a competitive muscarnic agonist of acetylcholine at muscaric receptors, it is admistered to help control cholinergic effects by reversing the excessive parasympathetic stimulation. Murray et al recommends the administration of IV bolus 1. 2mg initially. Further doses every 2 – 3 minutes, doubling the dose each time until drying of respiratory secretions is achieved.
Large doses up to 100mg may be required; an ongoing infusion may be required to minimize secretions. Symptoms for anitcholinergic features must be monitored. Excessive atropine may result in delirium, tachycardia, mydriasis and urinary retention. Joe was given 3.
6mg of atropine before muscaric improvement was evident. A portable chest Xray was attended as time permitted. Early antagonism of organophosphate compounds will increase good outcomes (Eddlestone, Dawson, Karralliedde. et al, 2004).Praladoxime Murray recommends that praladoxime therapy should commence with definite poisoning as soon as immediate resuscitation and adequate atropinisation is achieved.
Praladoxime reactivates AChE that has been inhibited by binding to organophosphates (Murray et al, 2007). A Praladoxime infusion was commenced for Joe. 2gm Praladoxime in 100ml of normal saline over 30 minutes was given. It is recommended that a maintenance infusion of 6 gm in 500ml normal saline be administered at 42ml/hr. The infusion may be ceased after 24 hours provided Joe was clinically well.Hydration is recommended by Eddelston et al, 500 -1000ml of normal saline over 10 – 20 minutes while atropine is taking effect.
Joe required and indwelling catheter when time permitted so an accurate fluid balance could be monitored. When initial stabilization is gained Joe requires continual monitoring so the nurse may detect any subtle changes to baseline observations. Neurological monitoring will determine any deterioration neurologically. According to Murray et al, dimthoate intoxication may be characterized by early onset of seizures, coma, cardiovascular collapse or death within 24 hours.If Joe’s GCS deteriorates he may require mechanical ventilation if he is unable to protect his airway. An electrocardiogram (ECG) was performed. The toxicologist diagnosed Joe’s ECG with no abnormalities.
Mechanism of cardiac injury include sympathetic and parasympathetic over activity, hypoxemia, acidosis and electrolyte derangements and the direct toxic affect of the organophosphate compounds on the myocardium (Karki, Ansari, Bhandary et al, 2004). Continual cardiac monitoring, and ECG’s are required to detect anomalies ’ or arrhythmias’.